Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
ac1939

Spironolactone Effects On Bones/joints

Recommended Posts

Hi all!

I have been on Spironolactone for approximately 2 years now, and have had very little side effects from it (25 mg twice daily). It has truly been my miracle as I suffered from terrrible cystic acne prior to starting this medication. Nothing had helped before Spironolactone!!! I am seen and managed by an endocrinologist who checked my hormones up and down, with everything being in normal range.

In the last few months, I have noticed painless popping and/or grinding in multiple joints (neck, shoulder, jaw). Has anyone heard of or experienced this? I can't help but think that it's possible the androgen blocking effect could somehow be causing this...anyone heard of any studies?? I've tried to taper the dose in an effort to stop it, but break out with cystic acne soon after each time I have attempted. I hate my cystic acne so much and feel like a Spiro addict, as I am a minimalist when it comes to meds, but I just can't do without it!!! However, if this is permanently affecting my body, I definitely need to get off!

Thanks for the advice and for sharing your experiences!!!

Share this post


Link to post
Share on other sites

What makes you think that blocking androgens would cause this?

Just curious, have you read anything that leads to this conclusion? Ive been on spiro for 17 months, I have no issues with this.

Share this post


Link to post
Share on other sites

I read an article somewhere that showed it may improve bone density in post-menopausal women (makes sense if you think about it. Blocked testo means increased Estrogen, which is where the whole breast cancer thing with spiro comes in. If post-meno women have low Estrogen, but blocking the Testo causes what estrogen they do have to be "more active", so to speak, it would protect bone density, since low estrogen is known to cause decreased bone density in post-meno). However, that same article showed there may be a reverse correlation in younger patients. I'm not sure that bone density decrease is in play in my case, but was curious if anyone else had experienced any bone/joint issues.

Also, testosterone is known to play a major role in the bone health of males. Could not find any info on females.

I had similar symptoms when I was on Accutane, along with other issues, which is why I had to stop it after the first month.

Thanks for the response. Would love to hear from some more long-termers on Spiro

Edited by ac1939

Share this post


Link to post
Share on other sites

One of my doctors said that women have more incidences of joint pain and things like TMJ. They don't know why. They do notice that joint pain reports tend to go up for women on hormonal birth control. Most birth control increases progesterone and estrogen to some degree.

Spiro does increase estrogen. It is possible that increased estrogen gives you more joint pain.

Also spiro does mess with your electrolytes a bit since it's a potassium sparing diuretic. It means your body is getting rid of more water than normal but it's not getting rid of potassium as much. You need to be drinking a ton of water. I would recommend drinking bottled water since there could be added potassium in your tap water which could cause muscle issues. Also make sure you check the ingredients of any bottled water you buy. For example Dasani adds extra potassium to its bottled water so that brand would be a bad idea. Gatorade or other sports drinks are also out since they are filled with potassium.

I drink the Arrowhead bottled water. I can get a pack of 36 bottles for $4 at Costco or Sam's Club.

Personally I have not noticed any increased joint pain since going on 3 years of spiro.

Edited by Green Gables

Share this post


Link to post
Share on other sites

One of my doctors said that women have more incidences of joint pain and things like TMJ. They don't know why. They do notice that joint pain reports tend to go up for women on hormonal birth control. Most birth control increases progesterone and estrogen to some degree.

I definitely do stay hydrated, and I mostly drink filtered water from my fridge. I also have my Potassium checked periodically.

When you said women have more incidences of joint pain and TMJ, did you mean in general, or with hormonal treatment?

I ddon't have any joint pain per se, but more so crepitus and popping in the afore mentioned joints.

What dose of Spiro are you currently on?

Have you ever tried Metformin alone for hormonal acne?

Thanks!

Share this post


Link to post
Share on other sites

One of my doctors said that women have more incidences of joint pain and things like TMJ. They don't know why. They do notice that joint pain reports tend to go up for women on hormonal birth control. Most birth control increases progesterone and estrogen to some degree.

I definitely do stay hydrated, and I mostly drink filtered water from my fridge. I also have my Potassium checked periodically.

When you said women have more incidences of joint pain and TMJ, did you mean in general, or with hormonal treatment?

I ddon't have any joint pain per se, but more so crepitus and popping in the afore mentioned joints.

What dose of Spiro are you currently on?

Have you ever tried Metformin alone for hormonal acne?

Thanks!

100mg a day

I've never been on Metformin.

More for women in general, and then also a bit more for woman on hormonal birth control. There have not been any specific studies done on joint pain for women on spiro or HRT...just birth control pills.

Share this post


Link to post
Share on other sites

More for women in general, and then also a bit more for woman on hormonal birth control. There have not been any specific studies done on joint pain for women on spiro or HRT...just birth control pills.

Interestingly, I did not have any of these symptoms until I stopped oral contraceptives just a few months ago.

Share this post


Link to post
Share on other sites

I experienced horrific, debilitating muscle and nerve pain on Spiro. Stopped it about 2 months ago after being on it for two years, and I'm still struggling. I'm using progesterone cream and going to an acupuncturist to help balance my hormones and detox my liver. Spiro left me SO clear, and I'm devastated that my skin is in the gutter again, but what can I do?

Is it possible that people with bad side effects from oral Spiro could use it topically without getting the same devastating side effects?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×